MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE Ø4.5X28 MM; POSTERIOR CERVICAL SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE Ø4.5X28 MM; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 7601-04528
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/16/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a yukon polyaxial screw fractured intra-operatively.There were no adverse consequences to the patient.The procedure was completed successfully without surgical delay.
 
Additional Manufacturer Narrative
The returned device was inspected for macroscopic indications of failure mode.The screw fractured at the neck, approximately halfway between the base of the ball and start of the shank threads.The fracture surface was mostly flat, with the fracture plane orthogonal to the screw axis.The majority of the fracture surface showed radial arced markings and a coarse, dark area near the center; all of these features are consistent with torsional overload.There was no macroscopic evidence of material defects or fatigue crack growth on the fracture surfaces.The exterior of the shank was significantly deformed, likely caused by the implement used to remove the screw from the patient after the fracture (i.E., pliers).The damage from removal caused some deformation on the circumference of the shank-side fracture face; this deformation is not related to the failure of the device.Complaint history records were reviewed for this catalog number, no adverse trends were identified.Additional information was not available from the field.A conclusive root cause could not be determined with the available information.The screw was failed in torsional overload, possibly due to the combination of stresses imparted by factors including, but not limited to: hard bone quality.Undertapping.Screw diameter.Off-label use of power tools.
 
Event or Problem Description

Brand Name
POLYAXIAL SCREW; SIZE Ø4.5X28 MM
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer (Section G)
K2M, INC.
600 hope parkway se
leesburg VA 20175
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key14691404
Report Number3004774118-2022-00232
Device Sequence Number15126503
Product Code NKG
UDI-Device Identifier10888857349803
UDI-Public10888857349803
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K171444
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7601-04528
Device Catalogue Number7601-04528
Device Lot Number249P
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/26/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/16/2022
Supplement Date Received by Manufacturer08/11/2022
Initial Report FDA Received Date06/14/2022
Supplement Report FDA Received Date09/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown